Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 2002, 2:59 PM CDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2002, 2:59 PM CDT (19:59 UTC)
- Expired
- Aug 20, 2002, 3:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT TUE AUG 20 2002 WEAK SURFACE TROUGH ACROSS AREA FROM THE NORTHEAST WITH H5 TROUGH ALONG THE COAST. WATER VAPOR SHOWS DRIER AIR OVER AREA...MORNING SOUNDINGS FROM INTERIOR ALSO SHOW MID LEVEL LAPSE RATES HAVE COOLED ...WHERE CONVECTION STARTED FIRING AROUND NOON. FOR FORECAST AREA...THIS MEANS A POSSIBILITY OF PULSE SEVERE STORMS THIS AFTERNOON...BUT SHOULD DIE OFF QUICKLY AFTER LOSS OF HEATING. WILL LIKELY NEED TO HAVE A REST OF AFTERNOON SECTION TO ZONES AGAIN TODAY. ON WEDNESDAY A WEAK MID LEVEL SHEAR REMAINS OVER COASTAL AREAS WITH CONTINUED HIGH PRECIPITABLE WATER VALUES...SCATTERED SHOWERS AND THUNDERSTORMS AGAIN. THURSDAY AND FRIDAY WILL CONTINUE TO HAVE SCATTERED CONVECTION IN THE AFTERNOONS. BY THE WEEKEND UPPER HIGH DRIFTS OVER FORECAST AREA AND CONVECTION SHOULD BE GREATLY SUPPRESSED. BY LATE IN THE EXTENDED PERIOD AN UPPER TROF APPROACHES AND CHANCE OF RAIN WILL INCREASE A BIT. IN THE SHORT WEATHER MAPS THIS MORNING...SHOWS 300 MB ANTICYCLONIC CIRCULATIONS OVER THE SOUTHEAST U.S AND THE RIO GRANDE VALLEY OF TEXAS WITH A WEAKNESS IN BETWEEN. MID AND LOW LEVEL TROF AXIS WAS STRETCHED OUT OVER THE SOUTHEAST. AT THE SURFACE...OLD RAIN COOLED OUTFLOW FROM MONDAYS EVENT...HAS SETTLED WELL SOUTH...OUT OVER THE MARINE AREA WHERE SHOWERS WERE DEVELOPING ALONG IT. UPPER LEVEL HEIGHTS WILL CONTINUE TO LOWER OVER THE NORTHWEST CONUS...ALLOWING FOR THE HIGH LEVEL RIDGE TO AMPLIFY AND BUILD NORTHEAST...OUT OF THE SOUTHERN PLAINS INTO THE MID ATLANTIC. WEAK MID LEVEL ENERGY OVER THE SOUTHEAST...SLIDES WEST ACROSS THE REGION IN RESPONSE TO THE BUILDING RIDGE TO THE NORTH. THIS DISTURBANCE CONTRIBUTES MID LEVEL SYNOPTIC FORCING ALONG WITH WEAK SURFACE MESOSCALE BOUNDARIES FOR DIURNAL SCATTERED SHOWER AND STORM DEVELOPMENT WITHIN A PERSISTENT MOIST AIRMASS (PRECIPITABLE WATERS NEAR 2 INCHES) THROUGH MID WEEK. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN THE STRONGER STORMS. WILL ALSO NEED TO WATCH OUTFLOW FROM CONVECTION OVER THE MID MISSISSIPPI VALLEY. BOUNDARY PROPAGATING OUT FROM THIS AREA OF WEATHER HAS ALREADY ADVANCED INTO THE MISSISSIPPI/TENNESSEE BORDER. 1000-500MB THICKNESS AND TRANSPORT FLOW SUGGESTS THAT THIS FEATURE WILL CONTINUE TO SLIDE SOUTH AND EAST INTO CENTRAL MISSISSIPPI/CENTRAL ALABAMA...THUS BECOMING A FACTOR FOR CONVECTIVE INITIATION CONSIDERATIONS OVER THE INTERIOR LATER TODAY AND THIS EVENING. ALL IN ALL...EXPECT DIMINISHING COVERAGES OVERNIGHT. TEMPERATURES CONTINUING NEAR CLIMO. EXTENDED...FORECAST AREA WILL BE UNDER A GENERAL WEAKNESS IN THE UPPER HEIGHT FIELD HEADING INTO THE WEEKEND. WITH PERSISTENT HIGH ATMOSPHERIC MOISTURE LEVELS...A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUE. MARINE...BOUNDARY TO THE SOUTH...RESULTS IN A LIGHT OFFSHORE FLOW THIS MORNING BEFORE TURNING ONSHORE LATER IN THE DAY. LIGHT WIND FLOW CONDITIONS PERSIST FOR THE NEXT SEVERAL DAYS. BOATERS WILL HAVE TO CONTEND WITH SCATTERED SHOWERS AND THUNDERSTORMS TODAY... BECOMING MORE ISOLATED MID AND LATE WEEK. FIRE...NO CONCERNS. /10 PRELIM NUMBERS... MOB 90 71 90 73 / 50 10 40 10 PNS 90 73 90 74 / 50 10 40 10 DTS 88 75 89 76 / 50 10 40 10 GZH 91 70 92 71 / 50 10 40 10 2R0 91 70 92 71 / 50 10 40 10 61A 91 70 92 71 / 50 10 40 10 .MOB... AL...NONE. FL...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 20, 10:00 AM CDT, 4 hours 59 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-201800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CDT TUE AUG 20 2002 ...SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING... A WEAK TROUGH OF LOW PRESSURE THAT MOVED OFFSHORE LAST NIGHT WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER THE COASTAL WATERS THIS MORNING. LOOKING TO THE NORTH...ANOTHER BOUNDARY... PRODUCED BY STRONGER STORMS DEVELOPING OVER WESTERN TENNESSEE... COULD MOVE SOUTH TOWARD THE CENTRAL GULF COAST THIS AFTERNOON. THIS BOUNDARY IS EXPECTED TO AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER SOUTH MISSISSIPPI...SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON AND EVENING. WEATHER BALLOON AND SATELLITE DATA SHOW THE ATMOSPHERE TO BE DEEPLY MOIST. WHILE A FEW STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS AND SMALL HAIL...THE DEEPLY MOIST AIRMASS SHOULD LIMIT THE GENERATION OF ORGANIZED SEVERE STORMS PRODUCING WIDESPREAD DAMAGING DOWNBURST WINDS AND LARGE HAIL. WHILE A FEW ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...FORECASTERS DO NOT SEE A SIGNIFICANT POTENTIAL OF SEVERE STORMS THIS AFTERNOON OR EVENING. WHILE EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD KEEP ABREAST OF DEVELOPMENTS ON NOAA WEATHER RADIO OR VIA MEDIA OUTLETS...ACTIVATION OF THOSE PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH EARLY WEDNESDAY.
Special weather statement, Aug 20, 2:27 PM CDT, 32 minutes before
ALZ051>053-MSZ067-201945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 227 PM CDT TUE AUG 20 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM CDT THIS EVENING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE INCLUDED... CLARKE CHOCTAW WASHINGTON IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTY IS INCLUDED... WAYNE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:15 PM CDT | Special Marine Warning | MOB | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.